Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS Topeka, KS

August 17, 2005Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2005, 12:50 PM CDT for Republic County, Washington County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2005, 12:50 PM CDT (17:50 UTC)
Expired
Aug 17, 2005, 1:45 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:11 AM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Aug 17, 4:11 AM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT WED AUG 17 2005

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY NIGHT CONTINUE
TO BE THE MAIN CHALLENGES.

00Z UPPER AIR MAP ANALYSIS HAD SOUTHERN BRANCH JET COMING NORTHEAST
OUT OF SOUTHERN CALIFORNIA WITH NORTHERN BRANCH ALONG THE
U.S./CANADA BORDER. SEVERAL WAVES WERE NOTED IN THE GREAT BASIN AND
CENTRAL AND SOUTHERN ROCKIES...WITH 50M HEIGHT FALLS AT KRIW WITH A
MORE VIGOROUS WAVE. MID LEVEL INSTABILITY REMAINS VERY LIMITED WITH
-5C TEMPS AT 500MB...BUT 5-7C DEWPOINTS AT 700MB WERE COMMON
UPSTREAM IN THE SOUTHERN PLAINS. BOUNDARY AT 850MB NEARLY
NONEXISTENT WITH 15C DEWPOINTS COVERING MUCH OF THE REGION.
SPECIFICS FOR THE NEXT FEW DAYS VERY HARD TO NAIL DOWN WITH MANY
FORCING MECHANISMS FOR CLOUDS AND PRECIPITATION AS PATTERN TAKES ON
MORE OF AN EARLY FALL LOOK WITH SUMMERTIME HEAT AND HUMIDITY.

THIS MORNING...ATMOSPHERE QUITE MOIST IN THE LOW TO MID LEVELS WITH
WEAK ISENTROPIC LIFT ABLE TO SQUEEZE OUT SCATTERED SHOWERS FROM
NORTH CENTRAL TO SOUTHEAST KANSAS AT THIS TIME. THIS ACTIVITY SHOULD
SPREAD NORTHEAST THROUGH MORNING HOURS WITH SOME ADDED HELP POSSIBLE
FROM UPPER WAVES IN THE TEXAS PANHANDLE AND NORTHWEST KANSAS.
INSTABILITY SHOULD INCREASE ENOUGH BY THE AFTERNOON FOR INCLUSION OF
THUNDER. HAVE BACKED OFF ON HIGH TEMPERATURES A FEW DEGREES BUT
STILL EXPECT ENOUGH AFTERNOON SUN FOR 80S TO BE TYPICAL.

AFOREMENTIONED STRONGER WAVE IN WYOMING TO ENTER CENTRAL NEBRASKA
EARLY THIS EVENING WITH SURFACE TROF TRAILING SOUTH INTO WESTERN
KANSAS. SURFACED BASED CONVECTION LIKELY TO FIRE IN THIS AREA...WITH
STRONG WARM AIR ADVECTION IN THE LOW AND MID LEVELS AND COOLING
ALOFT TO BRING HIGH INSTABILITY INTO THE CWA. DEEP LAYER SHEAR
VALUES TO ALSO INCREASE WITH UPPER JET ALONG THE KS/NE BORDER. SOME
SEVERE CONVECTION QUITE POSSIBLE WITH HAIL AND DAMAGING WINDS THE
MAIN CONCERNS. FLASH FLOOD GUIDANCE VALUES REMAIN SOMEWHAT LOW FROM
RECENT HEAVY RAINS BUT PRECIPITATION MAY MOVE FAST ENOUGH TO KEEP
FLOODING CONCERNS FROM BEING TOO GREAT. SUBSIDENCE BEHIND UPPER WAVE
AND SOMEWHAT DRIER LOW LEVEL AIR SHOULD END THE STORMS BY LATE
MORNING. STILL HAVE SOME CONCERNS ABOUT OUTFLOW BOUNDARIES LINGERING
INTO THE AFTERNOON BUT MOIST ATMOSPHERE MAY KEEP THEM FROM BEING TOO
PRONOUNCED SO WILL LEAVE THURSDAY AFTERNOON AND EVENING DRY. 850 AND
925MB TEMPERATURES RISE ABOUT 8C FROM THIS AFTERNOON AND ALTHOUGH
MIXING LOOKS SOMEWHAT LIMITED...EXPECT INSOLATION TO BE GREAT ENOUGH
SEE HIGHS IN LOW TO MID 90S.

500MB HEIGHTS BEGIN TO RISE THURSDAY AFTERNOON AS STRONG UPPER
SYSTEM ENTER THE FAR NORTHERN PLAINS. MODELS AGAIN SHOWING
RESPECTABLE ISENTROPIC LIFT THURSDAY NIGHT BUT WARMING AT THE LOWER
LEVELS SHOULD KEEP HUMIDITY VALUES LOW ENOUGH TO PRECLUDE
CONVECTION...BUT WILL HELP SERVE TO KEEP LOWS MAINLY IN THE 70S.
COLD FRONT WITH THIS WAVE STILL ON TRACK TO NEAR NORTH CENTRAL
KANSAS LATE IN THE AFTERNOON...PUSHING THE THERMAL RIDGE ACROSS
NORTHEAST KANSAS...WITH LEVELS SUPPORTING TEMPS IN THE MID TO UPPER
90S...AND COMBINE WITH DEWPOINTS TO PUSH HEAT TO AROUND 100F AREA
WIDE. SWODY3 HAS PORTIONS OF THE AREA IN A SLIGHT RISK AND THIS
SEEMS VERY REASONABLE.

NO CHANGES MADE PAST FRIDAY NIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 5:03 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED AUG 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
503 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED
FLOODING TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH
THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:58 PM CDTSevere Thunderstorm WarningTOPMarshall47 min
Aug 17, 3:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.